Non-Cardiac Symptoms of Moderate to Severe Hypokalemia in a Patient with a Syncardia™ Total Artificial Heart
Type of Spiritual Experience
Hypokalemia, also spelled hypokalaemia, is a low level of potassium (K+) in the blood serum
A description of the experience
Heart Surg Forum. 2016 Feb 17;19(1):E12-3. doi: 10.1532/hsf.1427. Non-Cardiac Symptoms of Moderate to Severe Hypokalemia in a Patient with a Syncardia™ Total Artificial Heart. Prasad A1, Ghodsizad A2, Pae W1, Singbartl K1, Boone J2, Zeriouh M2, Ruhparwar A3, Loebe M3, Khorrami GS3, Koerner MM4, Brehm C2.
1Pennsylvania State University College of Medicine Department of Anesthesiology and Perioperative Medicine, Hershey, Pennsylvania, USA.
2Pennsylvania State University College of Medicine Heart and Vascular Institute, Hershey, Pennsylvania, USA.
3University of Heidelberg, Department of Cardiac Surgery, Heidelberg, Germany.
4INTEGRIS Baptist Medical Center, Oklahoma City, Oklahoma, USA.
The Syncardia™ total artificial heart (TAH) is an option for patients as a bridge to transplant in those who are not candidates for left ventricular assist devices (LVAD) due to right ventricular failure. Postoperative course is highly dependent on volume status and aggressive diuresis is often necessary. One complication from aggressive diuresis is hypokalemia; however, in these patients we tolerate a lower potassium level because cardiac arrhythmias are not a concern. However, in two separate instances non-cardiac symptoms related to severe hypokalemia occurred. These symptoms included nystagmus in one patient and agitation, tremors, and having an "out-of-body" experience in the other patient. Both these patients had resolution of symptoms with potassium replacement.